Monodromies of splitting families for degenerations of Riemann surfaces. (English) Zbl 1487.14029

A degeneration of Riemann surfaces is a family of complex curves over an open disk in \(\mathbb{C}\) such that the central fiber is singular and the other fibers are all smooth complex curves. When degenerations of Riemann surfaces are classified from a topological viewpoint, the topological monodromies play a very important role. It has been proved that the topological monodromy of a degeneration is always represented by a pseudo-periodic homeomorphism of negative twist. Matsumoto and Montesinos have shown that conversely, given a pseudo-periodic homeomorphism \(f\) of negative twist, a degeneration with singular fiber whose monodromy homeomorphism coincides with \(f\) up to conjugacy can be constructed. The authors of this paper introduce the concept of “topological monodromies of splitting families” for degenerations of Riemann surfaces, and their “monodromy assortments”. They show that the monodromy assortments of barking families associated with tame simple crusts act as a pseudo-periodic homeomorphism of negative twist on each irreducible component of the main fibers. As an application they show an example of two splitting families for one degeneration that have different topological monodromies, although they give the same splitting.


14D05 Structure of families (Picard-Lefschetz, monodromy, etc.)
32S50 Topological aspects of complex singularities: Lefschetz theorems, topological classification, invariants
14H15 Families, moduli of curves (analytic)
14D06 Fibrations, degenerations in algebraic geometry
Full Text: Link


[1] C.J. Earle and P.L. Sipe: Families of Riemann surfaces over the punctured disk, Pacific J. Math. 150 (1991), 79-96. · Zbl 0734.30039
[2] A. Fujiki and S. Nakano: Supplement to “On the inverse of monoidal transformation”, Publ. Res. Inst. Math. Sci. 7 (1971/72), 637-644. · Zbl 0234.32019
[3] C.G. Gibson, K. Wirthmüller, A.A. du Plessis and E.J.N. Looijenga: Topological Stability of Smooth Mappings, Lecture Notes in Math., 552, Springer-Verlag, Berlin-New York, 1976. · Zbl 0377.58006
[4] Y. Imayoshi: Holomorphic families of Riemann surfaces and Teichmüller spaces; in Riemann Surfaces and Related Topics, Ann. of Math. Stud. 97 Princeton Univ. Press 1981, 277-300. · Zbl 0476.32025
[5] K. Kodaira: On compact analytic surfaces, II, Ann. of Math. (2) 77 (1963), 563-626. · Zbl 0118.15802
[6] K. Kodaira: On stability of compact submanifolds of complex manifolds, Amer. J. Math. 85 (1963), 79-94. · Zbl 0173.33101
[7] Y. Matsumoto and J.M. Montesinos-Amilibia: Pseudo-periodic Maps and Degeneration of Riemann Surfaces, Lecture Notes in Math. 2030, Springer-Verlag, Heidelberg, 2011. · Zbl 1239.57001
[8] T. Okuda: Singular fibers in barking families of degenerations of elliptic curves; in Singularities in geometry and topology 2011, Adv. Stud. Pure Math., 66, Math. Soc. Japan, Tokyo 2015, 203-256. · Zbl 1360.14032
[9] T. Okuda: Topology of splitting families for degenerations of Riemann surfaces, in preparation.
[10] H. Shiga and H. Tanigawa: On the Maskit coordinates of Teichmüller spaces and modular transformations, Kodai Math. J. 12 (1989), 437-443. · Zbl 0698.32013
[11] S. Takamura: Splitting Deformations of Degenerations of Complex Curves, Towards the Classification of Atoms of Degenerations III, Lecture Notes in Math. 1886, Springer-Verlag, Berlin, 2006. · Zbl 1100.14020
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.